Ohio, 2011Flooding in Ohio, December 5 to 6, 2011
December 5 to 6, 2011 · NWS ILN · 11 events in 9 counties and zones
A low pressure system combined with a slow moving cold front to produce widespread rain across the Ohio Valley. The result of the heavy rain was numerous reports of flooding in the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system combined with a slow moving cold front to produce widespread rain across the Ohio Valley. The result of the heavy rain was numerous reports of flooding in the area. Some of the flooding lingered into the morning hours of December 6.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 5, 12:26 PM EST, 4 hours 9 minutes earlier.
Area forecast discussion, Dec 5, 12:26 PM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1226 PM EST MON DEC 5 2011
.SYNOPSIS...
A COLD FRONT WILL REMAIN OVER CENTRAL KENTUCKY AND BISECT OHIO
FROM SOUTHWEST TO NORTHEAST TODAY. LOW PRESSURE WILL RIDE ALONG
THIS FRONT AND HELP PULL IT EASTWARD TONIGHT. HIGH PRESSURE WILL
BUILD OVER THE MIDSECTION OF THE COUNTRY AND SLOWLY BUILD INTO THE
NORTHERN OHIO VALLEY FOR MIDWEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RAINFALL CONTINUES TO SPREAD ACROSS THE REGION TODAY. THE AXIS OF
THE HEAVIEST RAIN WILL VERY SLOWLY SHIFT EAST...AND IT IS EXPECTED
THAT THE OVERALL HEAVIEST ACCUMULATIONS FOR THE REST OF THE DAY
WILL BE IN THE SOUTHWESTERN PORTIONS OF THE CWA. MEANWHILE...RAIN
IS BEGINNING TO TAPER OFF IN THE FAR NORTHWEST. WILL KEEP THE
FLOOD WATCH UNCHANGED FOR THIS FORECAST PACKAGE...BUT AN ARGUMENT
COULD BE MADE FOR THE AREAL FLOODING THREAT NOT BEING AS
SIGNIFICANT IN WEST CENTRAL OHIO AT THIS TIME.
MADE SOME ADJUSTMENT TO WINDS (TO TIME OUT THE WIND SHIFT ALONG
THE FRONT) AND TEMPERATURES...BUT THIS DID NOT RESULT IN ANY BIG
CHANGES IN THE SPIRIT OF THE FORECAST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
RAIN WILL END FROM NORTHWEST TO SOUTHEAST LATE TODAY AND MORESO
THIS EVENING AS LOW PRESSURE GETS PULLED WELL EAST OF THE OHIO
VALLEY. SOME LINGERING LIGHT SHOWERS WILL BE POSSIBLE OVERNIGHT
AND INTO TUESDAY...PARTICULARLY IN THE SOUTHEAST. COLDER AIR WILL
BE USHERED INTO THE REGION ON NORTHEASTERLY WINDS AS HIGH PRESSURE
BUILDS IN BEHIND THE FRONT.
MODELS ARE INDICATING AN ENHANCED AREA OF UPWARD MOTION MOVING
NORTHEAST THROUGH OHIO TUESDAY EVENING. THE COLDER AIR BEING
PULLED IN BEHIND THE FRONT MAY BE ENOUGH TO HAVE THE TAIL END OF
ANY RAIN MIX WITH OR CHANGE OVER TO SNOW. ANY SNOW WILL BE LIGHT
AND LIKELY NOT AMOUNT TO MUCH AS THE GROUND WILL BE RELATIVELY
WARM THROUGH THIS TIME.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
NUMERICAL MODEL SOLNS HAVE BEEN INCONSISTENT HANDLING SPLIT UPPER
LEVEL FLOW PATTERN. TRENDS ARE SHOWING A MORE PROGRESSIVE NATURE
TO THE DEEP MSTR WITH SFC HIGH PRESSURE PROVIDING DRY WEATHER ON
WEDNESDAY.
MODEL DIFFERENCES EMERGE REGARDING THE HANDLING OF SRN STREAM S/W
WHICH EJECTS FROM THE LWR MS VLY AND WEAKENS AS IT MERGES WITH THE
NRN STREAM WED NIGHT/THURSDAY TIME FRAME. THIS FEATURE INDUCES A SFC
WAVE WHICH TRACKS THRU THE SE UNITED STATES. ECMWF KEEPS THIS
FEATURE WELL SOUTH OF ILN/S FA...WHILE GFS HAS THE S/W TAKING ON A
NEGATIVE TILT AND IS MUCH FURTHER N WITH THE NRN PERIPHERY OF THE
PRECIPITATION SHIELD AFFECTING ILNS FA. THIS GFS SOLN IS AN OUTLIER
AND WL KEEP FCST DRY TRENDING TOWARD ECMWF AND CANADIAN SOLNS.
THEREFORE EXPECT SFC HIGH PRESSURE TO CONT TO PROVIDE DRY WX
THURSDAY INTO FRIDAY. UPPER LEVEL TROF TO SETTLE INTO THE GREAT
LAKES LATER FRIDAY INTO NEXT WEEKEND. HAVE CONTD MENTION OF SNOW
SHOWERS FRIDAY/FRIDAY NIGHT WITH THE PASSAGE OF COLD FRONT. HAVE
FOLLOWED SOLN CLOSE TO ECMWF WITH A SHOT OF ARCTIC AIR NEXT WEEKEND
WITH H8 TEMPS OF -18 DEG SETTLING INTO THE GREAT LAKES SATURDAY.
THIS COLD OUTBREAK IS MORE OF GLANCING BLOW WITH WAA QUICKLY
DEVELOPING ON SUNDAY...OFFERING A MODERATION TO TEMPERATURES.
&&
.AVIATION /17Z MONDAY THROUGH FRIDAY/...
A SLOW MOVING FRONTAL BOUNDARY IS CROSSING THE REGION...AND
RAINFALL WILL CONTINUE IN THE VICINITY OF THIS FRONT INTO THE
EVENING HOURS. WHEN THE FRONT PASSES...IT WILL CAUSE A GRADUAL
WIND SHIFT TO THE NORTHEAST AND THEN NORTH. MEANWHILE...THE
PLENTIFUL LOW LEVEL MOISTURE AND RAINFALL WILL MEAN THAT IFR
CEILINGS AND VISIBILITIES WILL BE THE PREVAILING CONDITIONS.
STEADY RAIN WILL MOVE OUT OF THE REGION THIS EVENING...BUT LOW
LEVEL MOISTURE WILL REMAIN THROUGH THE FORECAST PERIOD. A LIFTING
OF THE PREVAILING CONDITIONS TO MVFR IS NOT EXPECTED UNTIL
TOMORROW.
OUTLOOK...MVFR CEILINGS LIKELY ON TUESDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR OHZ026-034-035-
042>046-051>056-060>065-070>072-077-078.
KY...FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR KYZ089>096.
IN...FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...FRANKS
NEAR TERM...HATZOS
SHORT TERM...FRANKS
LONG TERM...AR
AVIATION...HATZOSHazardous weather outlook, Dec 5, 3:52 PM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
352 PM EST MON DEC 5 2011
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>056-060>065-070>072-077-078-062100-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-HAMILTON-CLERMONT-
352 PM EST MON DEC 5 2011
...FLOOD WATCH IN EFFECT UNTIL 1 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
DUE TO RECENT RAINFALL...SEVERAL POINTS ON AREA RIVERS ARE EXPECTED
TO EXCEED FLOOD STAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ097>100-OHZ073-074-079>082-088-062100-
BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
352 PM EST MON DEC 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
RAINFALL OCCURRING TODAY WILL RESULT IN RISES ON AREA
CREEKS...STREAMS...AND RIVERS. LOCALIZED POOR DRAINAGE FLOODING
WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
DUE TO RECENT RAINFALL...SEVERAL POINTS ON AREA RIVERS ARE
EXPECTED TO EXCEED FLOOD STAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Hamilton
- When
- December 5, 4:35 PM EST to 9:00 PM EST
- Where
- Hamilton County, 1.35 mi WNW of Milford to 1.82 mi WSW of Milford
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 39.180, -84.302
Flooding was reported at several locations in the Milford area due to heavy rainfall.
Flood, Butler
- When
- December 5, 5:21 PM EST to 10:00 PM EST
- Where
- Butler County, Reily to 2.05 mi S of Reily
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.430, -84.750
Indian creek was reported to be out of its banks due to heavy rainfall. This was causing flooding in low lying areas.
Flood, Greene
- When
- December 5, 7:31 PM EST to 10:00 PM EST
- Where
- Greene County, Cedarville to 1.69 mi NNW of Cedarville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.730, -83.820
Massey Creek was reported out of its banks due to heavy rainfall.
Flood, Hamilton
- When
- December 5, 8:22 PM EST to 10:22 PM EST
- Where
- Hamilton County, Cincinnati to 0.45 mi SSW of Sharonville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.120, -84.550
Several roads were reported closed across the county due to flooding caused by heavy rain.
Flood, Butler
- When
- December 5, 8:22 PM EST to 10:00 PM EST
- Where
- Butler County, 3 mi NW of New Miami to 3.53 mi SW of Seven Mile
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.461, -84.570
Several roads were reported closed along 4 mile creek due to flooding caused by heavy rainfall.
Flood, Warren
- When
- December 5, 8:33 PM EST to 10:00 PM EST
- Where
- Warren County, Lebanon to 1.61 mi SSE of Oregonia
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.430, -84.200
Several roads were closed across the county due to high water caused by heavy rainfall.
Flood, Clermont
- When
- December 5, 8:33 PM EST to 10:15 PM EST
- Where
- Clermont County, 0.59 mi SSE of Day Hgts to 1.05 mi SE of Terrace Park
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.162, -84.227
High water due to heavy rain was reported to be causing some road closures in the area.
Flood, Brown
- When
- December 5, 8:33 PM EST to 10:15 PM EST
- Where
- Brown County, Neel to Feesburg
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.770, -83.720
High water due to heavy rain was reported on several roads county wide.
Flood, Clark
- When
- December 5, 8:33 PM EST to 10:00 PM EST
- Where
- Clark County, Enon to South Charleston
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.870, -83.930
High water due to heavy rain was reported on several roads in the county.
Flood, Logan
- When
- December 5, 8:33 PM EST to December 6, 6:00 AM EST
- Where
- Logan County, De Graff to Zanesfield
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.320, -83.920
High water due to heavy rainfall was reported across several roads county wide.
Flood, Champaign
- When
- December 5, 8:33 PM EST to December 6, 6:00 AM EST
- Where
- Champaign County, 1.8 mi E of Christiansburg to Mechanicsburg
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.051, -83.996
Water was reported over roads at many locations in the county due to heavy rainfall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 5 to 6, 2011$860,000 · 18 events
- Strong Wind in Louisiana, December 5, 2011$35,000 · 1 event
- Flooding in Tennessee, December 5, 2011$11,000 · 9 events
- Winter Weather in Arkansas, December 5, 201110 events
- Heavy Snow in New Mexico, December 5 to 6, 20116 events
- Flooding in Kentucky, December 5 to 10, 20114 events
- Flooding in Indiana, December 5, 2011$4,000 · 4 events
- High Wind in California, December 5, 201169 kt wind · 3 events
- Flooding in Kentucky, December 5, 2011$3,000 · 3 events
- Hail in Texas, December 5, 20111 in hail · 2 events
- Flooding in Indiana, December 5 to 6, 20112 events
- Frost and Freeze in Oregon, December 5, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357300, 357303, 357310, 357299, 357304, 357305, 357306, 357311, 357312, 357313, 357314.